Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 15, NWS Raleigh, NC

June 11, 20204 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 11, 2020, 8:38 PM EDT for 4 counties in North Carolina. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2020, 8:38 PM EDT (00:38 UTC)
Expired
Jun 11, 2020, 10:50 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Alamance County, NC, Chatham County, NC, Guilford County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:42 PM EDTFLASH FLOODSnow Camp, NCA 200 FT SECTION OF CLARK RD. WAS CLOSED BY DOT DUE TO FLOODING OF REEDY BRANCH CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

018 
WGUS52 KRAH 120038
FFWRAH
NCC001-037-081-151-120345-
/O.NEW.KRAH.FF.W.0015.200612T0038Z-200612T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
838 PM EDT Thu Jun 11 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southern Alamance County in central North Carolina...
  Eastern Randolph County in central North Carolina...
  Southeastern Guilford County in central North Carolina...
  Chatham County in central North Carolina...

* Until 1145 PM EDT.

* At 837 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. Flash flooding is ongoing in northeast Randolph 
  County.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Pittsboro, North Carolina Zoo, Siler City, Goldston, Seagrove,
  Liberty, Staley, Crosswinds Boating Center, Snow Camp and
  Crosswinds Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3551 8002 3571 7964 3598 7962 3596 7926
      3591 7926 3588 7924 3586 7891 3561 7899
      3558 7892 3553 7896 3555 7903 3559 7905
      3563 7912 3557 7920 3555 7922 3557 7924
      3553 7927 3556 7929 3552 7934

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

22
1 follow-up statement
913 
WGUS72 KRAH 120250
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1050 PM EDT Thu Jun 11 2020

NCC001-037-081-151-120256-
/O.CAN.KRAH.FF.W.0015.000000T0000Z-200612T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alamance NC-Randolph NC-Guilford NC-Chatham NC-
1050 PM EDT Thu Jun 11 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN ALAMANCE...EASTERN
RANDOLPH...SOUTHEASTERN GUILFORD AND CHATHAM COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3551 8002 3571 7964 3598 7962 3596 7926
      3591 7926 3588 7924 3586 7891 3561 7899
      3558 7892 3553 7896 3555 7903 3559 7905
      3563 7912 3557 7920 3555 7922 3557 7924
      3553 7927 3556 7929 3552 7934

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 8:00 PM EDT, 38 minutes earlier.

Area forecast discussion, Jun 11, 8:00 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
800 PM EDT Thu Jun 11 2020

.SYNOPSIS...
Warm and moist southerly flow will persist ahead of a cold front
that will settle slowly southeastward across central NC through
tonight. The front will stall over the eastern Carolinas Friday
through the weekend, while drier high pressure builds across the
middle Atlantic.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 425 PM Thursday...

Cntl NC will remain within a cyclonic, swly flow regime aloft,
around a large mid-upr level low anchored by the remnants of
Cristobal over James Bay. Modest sharpening/amplification of the mid-
upr level flow will occur from the lwr Great Lakes swwd across the
OH and TN Valleys tonight. That amplification will result in right
entrance upr jet forcing over the cntl Carolinas tonight, during
which time weak, 20 meter mid level height falls are forecast over
cntl NC (between 00-12Z Fri). This forcing for ascent will act upon
a narrow but unseasonably high axis of precipitable water values
around two inches over the ern Carolinas/srn middle Atlantic,
squeezed by a subtropical ridge centered off the srn middle Atlantic
coast.

At the surface, a cold front was analyzed at 20Z from wrn DE swwd
across cntl VA and the nw NC Piedmont. The front will drift slowly
sewd across cntl NC through tonight, likely reaching the Coastal
Plain and ern Sandhills by 12Z Fri. 1025 mb high pressure over the
mid MS Valley will follow and build east of the cntl Appalachians
and into w-cntl NC, with an associated less warm and humid airmass,
through early Fri.

Early day convection, which developed within a surface confluence
axis and along the tail end of an area of 925-850 mb theta-e
advection directed up the middle Atlantic coast, continues to edge
ewd and weaken this afternoon, as it encounters both a minimum in
instability and also subsident influence on the wrn periphery of the
foregoing subtropical ridge. Additional showers and storms continue
to develop along the surface front/trough from s-cntl VA swwd across
the nrn NC Piedmont. These will become numerous to widespread as
they interact with a moderately unstable environment between the
front and the aforementioned early day convection exiting the
Coastal Plain, while settling only slowly sewd across the US Highway
1 corridor in cntl NC through early tonight. That activity is likely
to pose the greatest risk of flash flooding, focused through 06Z
Fri. 2-2.5"/hr rainfall rates will result in isolated 4-6" maxima
within a broader area of 1-3" totals.

There will also be a marginal risk of severe storms, with a primary
hazard of precipitation-loaded, wet microbursts. Modest 0-1 km bulk
shear of 15-20 kts to the east of the low level front/trough will
yield some increase in effective SRH, into the 100-150 m2/s2 range,
so transient low level rotation may occur. Given a relative lack of
stronger wind fields aloft, generally less than 25-30 kts of
effective bulk shear driven primarily by relatively stronger flow
between 6-8 km, any associated rotation will tend to remain weak and
shallow.

Low temperatures will be cooler and less humid than previous nights
in the developing post-frontal regime over the Piedmont, where mid-
upr 60s will be likely, ranging to muggy lwr-mid 70s, with continued
chances of showers and storms, across the Sandhills and srn-
cntl Coastal Plain.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 445 PM Thursday...

A modest mid level trough initially extending from the lwr Great
Lakes swwd across the OH and TN Valleys, and preceding 20-30 meter
mid level height falls, will spread east of the Appalachians on Fri,
then to the coast through 12Z Sat. Through the same time, a
trailing, stronger shortwave trough will amplify across the Great
Lakes, with any associated forcing for ascent likely to hold to the
nw of cntl NC through the period.

At the surface, a cold front initially extending across the far sern
RAH counties will drift across sern NC, where it will stall through
Fri night. Cooler and less humid will follow and build east of the
cntl Appalachians, across the middle Atlantic, and into cntl NC.

Showers are expected to be ongoing along/near the front over the srn-
cntl Coastal Plain and Sandhills to start the day. These are likely
to grow in coverage and intensity with diurnal heating, with some
growth into scattered storms, but with instability limited by
widespread multi-layered overcast near the front. Partly to mostly
sunny conditions will develop in the post-frontal air mass over the
remainder of cntl NC; and dry air at the surface and aloft will
favor dry conditions there. High temperatures are likely to be in
the lwr-mid 80s, with lows in the 60s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 335 PM Thursday...

An upper level trough will sit over the eastern US through early
next week, with medium-range models indicated a low may cut off over
the mid-Atlantic by midweek. The ridge will build out west, trying
to extend east-northeastward with time, but largely staying west of
the area through the middle of next week. Meanwhile at the surface,
central NC will be sandwiched between low pressure to the south and
high pressure to the north, with the boundary between the two
airmasses somewhere in the vicinity of the Carolinas/Virginia. The
position of this boundary will impact the temperatures and weather
across the area. If the ridge extends far enough south into the area
then temps will be a bit cooler and weather a bit drier, and vice
versa if the trough extends into the area from the south. Either
way, generally expect a chance for showers/storms over central NC
each day, with the usual diurnal pattern of higher chances during
the aft/eve. Also, for now will keep temperatures fairly persistent
albeit with a slight decrease from Saturday (highs in the low to mid
80s and lows in the mid 60s) through Monday (highs in the mid 70s to
low 80s and lows in the low to mid 60s), moderating again through
mid-week.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 800 PM Thursday...

A line/cluster of showers and thunderstorms have developed ahead of
a cold front with the convection stretching from the VA border near
Lake Gaston southwest into the western Triangle area to the southern
Triad area. The line of convection has cleared the Triad terminals
of KINT and KGSO where conditions have become VFR. The convection is
approaching KRDU and will maintain a healthy coverage and intensity
as they slowly shift east and southeast. The convective coverage and
intensity will wane late in the evening toward midnight as the
showers and possibly storms approach the KRWI and KFAY terminals.
Conditions improve behind the front with mainly VFR conditions
arriving behind the front in the Triangle between 06 and 09Z and at
KRWI and KFAY after daybreak Friday morning toward midday.

Looking beyond 00Z Saturday...A mid and upper level trough will
develop across the Great Lakes and mid Atlantic this weekend and
then drop south and close off across the Southeast through the
middle of next week. This will result in a period of unsettled
weather with periods of adverse aviation conditions mainly in
afternoon and evening showers and storms with reduced visibilities
and ceilings that will potentially persist into the early morning
hours. -Blaes &&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon EDT today through Friday morning for
NCZ007>011-023>028-039>043-073>077-083>086-088.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...KC
AVIATION...MWS
Hazardous weather outlook, Jun 11, 9:47 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
947 AM EDT Thu Jun 11 2020

NCZ007>011-023>028-039>043-073>077-083>086-088-121400-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
947 AM EDT Thu Jun 11 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ078-089-121400-
Wayne-Sampson-
947 AM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms will produce heavy
downpours through tonight. Localized flooding may result.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms with heavy downpours will continue through
Friday, with a continued risk of localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021-022-038-121400-
Forsyth-Guilford-Davidson-
947 AM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 11, 6:45 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
645 PM EDT Thu Jun 11 2020

NCZ039-040-112345-
Chatham NC-Randolph NC-
645 PM EDT Thu Jun 11 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH AND WEST
CENTRAL CHATHAM COUNTIES UNTIL 745 PM EDT...

At 645 PM EDT, Doppler radar was tracking a strong thunderstorm over
Asheboro, moving east at 20 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
High Point, Asheboro, Randleman, North Carolina Zoo, Liberty,
Ramseur, Franklinville, Staley, Ulah and Randleman Regional Reservior
Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3591 7973 3590 7954 3584 7954 3584 7953
      3566 7950 3562 7997 3587 8005
TIME...MOT...LOC 2245Z 265DEG 16KT 3574 7983

JJT
Local storm report, Jun 11, 7:21 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      HILLSBOROUGH            36.07N 79.10W
06/11/2020                   ORANGE             NC   911 CALL CENTER

            FLOODING ON HWY 86 IN HILLSBOROUGH.

&&

CC
Local storm report, Jun 11, 7:31 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
731 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      7 NNW DURHAM            36.08N 78.95W
06/11/2020                   DURHAM             NC   911 CALL CENTER

            FLOODING ON UMSTEAD RD AND RIVERDALE DR.

&&

CC
Local storm report, Jun 11, 7:33 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
733 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      5 NW GORMAN             36.09N 78.88W
06/11/2020                   DURHAM             NC   911 CALL CENTER

            MULTIPLE AREAS ALONG INFINITY RD ARE
            FLOODED.

&&

CC
Local storm report, Jun 11, 7:49 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
749 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     1 ESE HILLSBOROUGH      36.07N 79.09W
06/11/2020                   ORANGE             NC   911 CALL CENTER

            POWER POLES DOWN DUE TO STRONG WINDS NEAR
            TUSCARORA DR.

&&

CC
Local storm report, Jun 11, 8:26 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
826 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      7 SSW BAHAMA            36.08N 78.95W
06/11/2020                   DURHAM             NC   PUBLIC

            FLASH FLOODING ON REDDING LN.

&&

CC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:43 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph, Stanly62 min
Jun 11, 9:43 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly62 min
Jun 11, 9:45 PM EDTFlash Flood Warning Considerable damage threatRAHStanly3 hr
Jun 11, 10:50 PM EDTSpecial Weather StatementRAHStanly55 min
Jun 12, 12:21 PM EDTRiver Flood WarningRAHHalifax, Northampton22 hr

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.